New Jersey, 2010

Damaging Winds and Lightning Strikes in New Jersey, June 28, 2010

June 28, 2010 · NWS PHI · 4 events in 2 counties and zones

An approaching cold front helped trigger strong to locally severe thunderstorms during the afternoon of the 28th across southeastern portions of New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped trigger strong to locally severe thunderstorms during the afternoon of the 28th across southeastern portions of New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 2:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 28, 2:09 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
309 PM EDT MON JUN 28 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION LATE TONIGHT. AHEAD OF THE
FRONT...SHOWERS AND SCATTERED STRONG THUNDERSTORMS ARE EXPECTED.
BEHIND THE FRONT...SLIGHTLY COOLER AND GRADUALLY LESS HUMID
CONDITIONS ARE EXPECTED TUESDAY. COOLER AND SIGNIFICANTLY LESS
HUMID CONDITIONS ARE EXPECTED TUESDAY NIGHT THROUGH THE END OF THE
WEEK...COURTESY OF HIGH PRESSURE BUILDING EAST FROM THE MIDWEST
STATES. AS THE HIGH GETS OFFSHORE THIS WEEKEND...EXPECT WARMER AND
MORE HUMID CONDITIONS FOR THE UPCOMING HOLIDAY WEEKEND INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MAY HAVE TO EXTEND THE HEAT ADVISORY UNTIL 0000 UTC FOR PLACES WHERE
IT IS IN EFFECT NOW. DEPENDING ON CONVECTIVE TRENDS...MAY NOT BE
ABLE TO GET BELOW CRITERIA BY 500 PM.

AS EXPECTED...THE INITIAL SURFACE COLD FRONT APPEARS AS THOUGH IT
WILL CROSS THE REGION BETWEEN 0900 UTC AND 1200 UTC TUESDAY. THE
BEST INSTABILITY AHEAD OF THE FRONT SHOULD START TO SUBSIDE AFTER
SUNSET. BEFORE THAT HAPPENS...STILL EXPECTING THE POTENTIAL FOR
SEVERE WEATHER...WITH THE BEST INSTABILITY SOUTH AND THE BEST SHEAR
NORTH.

WHILE THE BEST CONVECTIVE ACTIVITY PROBABLY DONE AROUND 0000
UTC...WILL HOLD ONTO THE MENTION OF SHOWERS AND THUNDERSTORMS
THROUGH THE EARLY MORNING HOURS. THE BEST INSTABILITY ALOFT WILL
STILL BE PRESENT...AND THE DRIER AIR WILL STILL BE A FEW HOURS AWAY.
WILL HAVE TO HOLD ONTO THE CLOUDS FOR MUCH OF THE NIGHT...ESPECIALLY
ACROSS EASTERN ZONES...AS MID LEVEL CLOUDS MAY HANG ON UNTIL 1200
UTC. BASED ON THE SLOWER TIMING OF THE FRONT...LEANED TOWARD THE
HIGHER GFS MOS NUMBERS FOR LOWS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
WILL HAVE TO WAIT FOR A SECOND SHORT WAVE IN THE NORTHERN FLOW TO
PUSH NORTH OF THE REGION TUESDAY BEFORE THE TRUE AIRMASS CHANGE
OCCURS. CLEARING SHOULD OCCUR DURING THE MORNING HOURS ACROSS
EASTERN ZONES. AFTER THIS...THERE MAY BE SOME CUMULUS BUILDUPS IN
THE AFTERNOON...ESPECIALLY ACROSS THE HIGHER TERRAIN. ELSEWHERE...
CONVECTIVE TEMPERATURE APPEAR TO BE OUT OF REACH (OUTSIDE OF THE
TERRAIN).

AT THIS POINT...ANY CUMULUS DEVELOPMENT SHOULD BE CAPPED FOR MOST OF
THE AREA...SO FOR NOW WILL LEAVE OUT THE CHANCE OF SHOWERS. THERE IS
A SMALL CHANCE OF SHOWERS WITH BUILDUPS ACROSS THE HIGHER
TERRAIN...BUT WILL LEAVE THIS OUT FOR NOW. THE INITIAL COLD FRONT
MAY GET HUNG UP JUST SOUTH OF THE AREA. MODEL CONSENSUS SUGGEST THAT
ANY SHOWER ACTIVITY WITH THE FRONT SHOULD BE SOUTH OF THE FORECAST
AREA.

THE SECOND SHORT WAVE IN THE NORTHERN FLOW WILL PUSH A BOUNDARY
ACROSS THE REGION DURING THE MID TO LATE AFTERNOON. BEFORE
THIS...HUMIDITY VALUES WILL DROP...BUT THE WARMTH OF COLUMN WILL NOT
CHANGE MUCH. 850 MB TEMPERATURES NEAR 15 CELSIUS ACROSS SOUTHEAST
ZONES WILL STILL SUPPORT 90 DEGREE READINGS. AT THIS POINT...IT
APPEARS AS THOUGH THE GFS MOS NUMBERS ARE A BIT TOO HIGH GIVEN 850
MB TEMPERATURES.

WITH LOWER HUMIDITIES TUESDAY...HEAT INDEX VALUES ARE NOT EXPECTED
TO EXCEED 93 F...SO WILL NOT EXTEND THE EXCESSIVE HEAT WARNING FOR
THE URBAN AREAS FOR TUESDAY AFTERNOON.

THE TRUE AIRMASS CHANGE COMES WITH THE WEAK COLD FRONT/TROUGH
PASSAGE LATE TUESDAY AFTERNOON. IN THE COLD AIR ADVECTION...THERE
COULD BE SOME CLOUDINESS IN THE HIGHER TERRAIN FOR A TIME.
ELSEWHERE...WOULD EXPECT MAINLY CLEAR SKIES.

THE EXCEPTION HERE MAY BE THE SOUTHERNMOST AREAS. MODELS HAVE BEEN
CONSISTENT TRYING TO MOVE A MID LEVEL SHORT WAVE OVER THE STALLED
FROM OVER THE SOUTHERN DELMARVA. THIS MID LEVEL CLOUDINESS SHOULD
AFFECT SOUTHERN ZONES. AT THIS POINT...THE LOWER LEVELS SHOULD BE
TOO DRY TO SUPPORT SHOWERS AS FAR NORTH AS SOUTHERN DELAWARE AND
WILL LEAVE OUT FOR NOW. THIS MAY HAVE TO BE REVISITED AS TIME GOES
ON.

WEDNESDAY LOOKS DRY AS SURFACE HIGH PRESSURE BUILDS IN FROM THE
WEST. THE AIRMASS CHANGE WILL BE MOST NOTICEABLE HERE...WITH COOLER
TEMPERATURES AND MUCH LOWER DEW POINTS. WITH LOWERING HEIGHTS IN
RESPONSE TO A CLOSED MID LEVEL SYSTEM DROPPING SOUTH FROM ONTARIO...
WOULD EXPECT HIGHS TO BE CLOSE TO 80 FOR MOST LOCATIONS WITH GOOD
MIXING.

MID LEVEL TEMPERATURES DROP WEDNESDAY AFTERNOON AS WELL. THE COLUMN
SHOULD BE CAPPED...AND CONVECTIVE TEMPERATURES LOOK TO BE OUT OF
REACH FOR MOST PLACES. COULD AGAIN SEE CUMULUS BUILDUPS...ESPECIALLY
ACROSS THE HIGHER TERRAIN...BUT FOR NOW WILL KEEP WEDNESDAY DRY.

THE CLOSED MID LEVEL SYSTEM MAKES ITS CLOSEST APPROACH THURSDAY. THE
MID LEVEL SHORT WAVE CROSSES THE NORTHERN ZONES DURING THE AFTERNOON
DURING WHICH TIME 500 MB TEMPERATURES DROP TO NEAR MINUS 18 CELSIUS.
THE COLUMN MAY NOT BE AS CAPPED FOR THURSDAY...ESPECIALLY ACROSS
NORTHERN AREAS. MAY INDICATE A SLIGHT CHANCE OF SHOWERS FOR THESE
AREAS THURSDAY...BUT ELSEWHERE WILL KEEP THINGS DRY FOR NOW.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH (PRESSURE) AND DRY IS THE WAY THE EXTENDED LOOKS RIGHT NOW.
SURFACE HIGH PRESSURE WILL MOVE ACROSS THE REGION AND SLIDE OFFSHORE
THIS WEEKEND. MEANWHILE, AN UPPER LEVEL TROUGH MOVES TO OUR EAST AS
RIDGING ALOFT MOVES OVER OUR REGION. THIS WILL KEEP ANY SYSTEMS AWAY
FROM OUR AREA THROUGH THE PERIOD. WE WILL ONCE AGAIN SEE HOT
TEMPERATURES ACROSS OUR AREA AS THE HIGH MODIFIES THROUGH THE
WEEKEND. TEMPERATURES WILL START OFF IN THE 80S BUT SHOULD REACH
INTO THE LOWER 90S FOR THE HOLIDAY ON SUNDAY AND INTO EARLY NEXT
WEEK.

GIVEN THE PATTERN, THERE SEEMS TO BE VERY LITTLE CHANCES FOR
PRECIPITATION THROUGH THE EXTENDED AND INTO THE NEW WORK WEEK.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A COLD FRONT WILL APPROACH THE AREA FROM THE WEST LATE THIS
AFTERNOON AND EVENING, MOVING TO THE COAST DURING THE LATE OVERNIGHT
HOURS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FIRE UP AHEAD OF
THIS FRONT IN UNSTABLE AIR AROUND MID AFTERNOON, THEN CONTINUE INTO
THE EVENING HOURS. GUSTY WINDS AND HEAVY DOWNPOURS CAN BE EXPECTED
WHEREVER THUNDERSTORMS OCCUR.

AFTER THE TSTMS END DURING THE LATE EVENING HOURS, CONDS WILL RETURN
TO VFR AND REMAIN THAT WAY THRU THE REST OF THE TAF PD.  A MORE WLY
WIND IS EXPECTED ON TUESDAY, BEHIND THE CDFNT, WITH SPEEDS AGAIN IN
THE 10 TO 15 KT RANGE.  THE WLY WINDS WILL BRING IN MUCH DRIER AIR.

OUTLOOK...
AN AREA OF HIGH PRESSURE FROM THE MIDWEST THEN GRADUALLY SLIDES
EASTWARD TUESDAY NIGHT THROUGH THURSDAY WITH A NLY TO NWLY FLOW.
EXCELLENT FLYING CONDS ARE EXPECTED DURG THIS TIME.

&&

.MARINE...
THE SWLY FLOW HAS INCREASED DURING THE DAY IN ADVANCE OF AN
APPROACHING COLD FRONT, WITH GUSTS APPROACHING 25 KT AND SEAS IN THE
5 TO 6 FOOT RANGE OVER THE OCEAN WATERS. EXPECT LITTLE CHANGE
THROUGH THE EVENING HOURS AS THE FRONT TAKES ITS TIME CROSSING THE
FORECAST WATERS, PERHAPS NOT MOVING FURTHER OUT TO SEA UNTIL LATER
ON TUESDAY. WITH THIS IN MIND, SCA ISSUED EARLIER WILL CONTINUE
UNTIL 10Z (6AM) TUESDAY. OVERNIGHT SHIFT CAN RE-EVALUATE AND
DETERMINE IF A BETTER ENDING TIME IS WARRANTED.

A MORE NWLY FLOW IS EXPECTED THROUGH MUCH OF THE REST OF THE WEEK
AND NO ADDITIONAL MARINE FLAGS ARE ANTICIPATED ATTM, WITH HIGH
PRESSURE AT THE SFC BACK IN CONTROL.

&&

.FIRE WEATHER...
HAVE HAD SOME FIRES IN PORTIONS OF CENTRAL AND SOUTHERN NEW JERSEY
THE PAST COUPLE OF DAYS. WILL HAVE TO SEE HOW MUCH RAIN OCCURS WITH
THE CONVECTIVE THIS EVENING. AREAS THAT GET LITTLE RAIN MAY BE
FACING SEVERAL MORE DAYS WITHOUT A WETTING RAIN.

CONDITIONS COULD GET CLOSE TO RED FLAG TUESDAY IN AREAS THAT DO NOT
RECEIVE RAIN THIS EVENING. MINIMUM RELATIVE HUMIDITIES COULD DROP TO
AS LOW AS 33 PERCENT IN PLACES...WITH WINDS GUSTING TO 20 MPH. SINCE
WE MAY NOT MEET RED FLAG CONDITIONS...AND OTHER HEADLINES ARE IN
PLACE NOW...WILL HOLD OFF ON FIRE WEATHER WATCH FOR NOW.

DEPENDING ON HOW GETS RAIN TONIGHT...THIS MAY BECOME NECESSARY AS
EARLY AS WEDNESDAY...AS RELATIVE HUMIDITIES DROP AGAIN CLOSE TO 30
PERCENT AND WINDS GUST TO 20 MPH.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     PAZ067>071.
NJ...HEAT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR NJZ012>014-016-
     020>023-027.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NJZ015-
     017>019.
DE...HEAT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR DEZ002-003.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DEZ001.
MD...HEAT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MDZ015-019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ450>455.

&&

SYNOPSIS...HAYES
NEAR TERM...HAYES
SHORT TERM...HAYES
LONG TERM...MEOLA
AVIATION...MIKETTA
MARINE...MIKETTA
FIRE WEATHER...HAYES
Hazardous weather outlook, Jun 28, 12:27 PM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
127 PM EDT MON JUN 28 2010

DEZ004-MDZ008-012-NJZ001-007>010-024>026-PAZ054-055-060>062-291730-
DELAWARE BEACHES-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
127 PM EDT MON JUN 28 2010

...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...NORTHEAST
MARYLAND...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-MDZ015-019-020-NJZ012>014-016-020>023-027-291730-
KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-SOUTHEASTERN BURLINGTON-
127 PM EDT MON JUN 28 2010

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ015-017>019-PAZ067>071-291730-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
127 PM EDT MON JUN 28 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-291730-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
127 PM EDT MON JUN 28 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-291730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
127 PM EDT MON JUN 28 2010

...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 28, 2:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 PM EDT MON JUN 28 2010

NJZ001-007>010-PAZ060>062-068-069-282115-
BERKS PA-BUCKS PA-HUNTERDON NJ-LEHIGH PA-MONTGOMERY PA-MORRIS NJ-
NORTHAMPTON PA-SOMERSET NJ-SUSSEX NJ-WARREN NJ-
349 PM EDT MON JUN 28 2010

...LINE OF SCATTERED AND STRONG THUNDERSTORMS WILL AFFECT
BERKS...BUCKS...HUNTERDON...LEHIGH...MONTGOMERY...MORRIS...
NORTHAMPTON...SOMERSET...SUSSEX AND WARREN COUNTIES...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
NEWTON TO 12 MILES SOUTHWEST OF ALLENTOWN...MOVING EAST AT 30 MPH.
THE THUNDERSTORMS WILL BE NEAR SUCCASUNNA...BUDD LAKE AROUND 400
PM...VICTORY GARDENS...DOVER AROUND 415 PM...MORRIS PLAINS...
PARSIPPANY AROUND 430 PM...LINCOLN PARK...PEQUANNOCK TOWNSHIP AROUND
445 PM...MARTINSVILLE AND FLAGTOWN AROUND 500 PM.

WIND GUSTS TO AROUND 45 MPH ARE POSSIBLE WITH THESE STORMS. IF YOU
SEE THREATENING WEATHER. PLEASE MOVE INDOORS QUICKLY.

LAT...LON 4089 7433 4086 7431 4078 7437 4074 7436
      4067 7445 4064 7440 4056 7453 4048 7447
      4037 7461 4037 7473 4042 7475 4041 7480
      4038 7482 4037 7487 4034 7486 4033 7493
      4045 7562 4106 7465 4097 7427 4089 7427

TFG
Special weather statement, Jun 28, 2:55 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EDT MON JUN 28 2010

DEZ001-NJZ016>018-021-022-282100-
ATLANTIC NJ-CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-NEW CASTLE DE-
SALEM NJ-
355 PM EDT MON JUN 28 2010

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...
CAMDEN...CUMBERLAND...GLOUCESTER...NEW CASTLE AND SALEM COUNTIES...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 12 MILES EAST OF MIDDLETOWN...MOVING
EAST AT 30 MPH. THESE THUNDERSTORMS WILL BE NEAR SALEM...PENNSVILLE
AROUND 400 PM...ALLOWAY...SEABROOK FARMS AROUND 415 PM...ELMER...
OLIVET AROUND 430 PM...CLAYTON...NEWFIELD AROUND 445 PM...VICTORY
LAKES AND MONROE TOWNSHIP AROUND 500 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3938 7545 3943 7548 3946 7555 3950 7557
      3952 7554 3957 7553 3958 7556 3946 7558
      3942 7553 3938 7550 3936 7560 3969 7563
      3992 7504 3951 7470

HAYES
Special weather statement, Jun 28, 3:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT MON JUN 28 2010

NJZ001-007-008-282100-
MORRIS NJ-SUSSEX NJ-WARREN NJ-
405 PM EDT MON JUN 28 2010

...A STRONG THUNDERSTORM WILL AFFECT MORRIS...SUSSEX AND WARREN
COUNTIES...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF NEWTON...MOVING NORTHEAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR MOUNT ARLINGTON...NETCONG AROUND
415 PM...LAKE TELEMARK...GREEN POND AROUND 430 PM...BUTLER AND
RIVERDALE AROUND 445 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4073 7475 4088 7489 4116 7442 4115 7442
      4108 7449 4104 7449 4105 7444 4102 7442
      4101 7432 4099 7429 4096 7427

HAYES
Special weather statement, Jun 28, 3:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
422 PM EDT MON JUN 28 2010

NJZ016>022-027-282115-
ATLANTIC NJ-CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-
422 PM EDT MON JUN 28 2010

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...
BURLINGTON...CAMDEN...CUMBERLAND...GLOUCESTER...OCEAN AND SALEM
COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 12 MILES NORTHWEST OF VINELAND...
MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR CLAYTON...
NEWFIELD AROUND 430 PM...VICTORY LAKES...MONROE TOWNSHIP AROUND 445
PM...COLLINGS LAKES...FOLSOM AROUND 500 PM...HAMMONTON AND ATSION
AROUND 515 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 3935 7525 3974 7542 4001 7470 3955 7439

HAYES
Special weather statement, Jun 28, 3:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
429 PM EDT MON JUN 28 2010

NJZ012-013-015-019-020-PAZ069-282130-
BUCKS PA-MERCER NJ-MIDDLESEX NJ-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-
WESTERN MONMOUTH NJ-
429 PM EDT MON JUN 28 2010

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...BURLINGTON...MERCER...
MIDDLESEX...MONMOUTH AND OCEAN COUNTIES...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF TRENTON...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR CROSSWICKS...FIELDSBORO AROUND 445
PM...IMLAYSTOWN...ALLENTOWN AROUND 500 PM...CLARKSBURG...ROOSEVELT
AROUND 515 PM...WEST FREEHOLD AND ADELPHIA AROUND 530 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4038 7419 4012 7410 4000 7492 4018 7499

HAYES
Special weather statement, Jun 28, 3:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 PM EDT MON JUN 28 2010

NJZ016>018-020>022-027-282130-
ATLANTIC NJ-CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-OCEAN NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-
438 PM EDT MON JUN 28 2010

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...
BURLINGTON...CAMDEN...CUMBERLAND...GLOUCESTER...OCEAN AND SALEM
COUNTIES...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTH OF VINELAND...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR COLLINGS
LAKES...BUENA AROUND 445 PM...HAMMONTON...FOLSOM AROUND 500
PM...BATSTO...ATSION AROUND 515 PM...WHARTON STATE FOREST AND WADING
RIVER AROUND 530 PM.

AS MUCH AS AN INCH OF RAIN MAY FALL WITH THESE STORMS IN LESS THAN
30 MINUTES...AND THIS COULD CAUSE ROADSIDE DITCHES AND SMALL STREAMS
TO FILL QUICKLY.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3989 7443 3965 7429 3944 7504 3961 7514

HAYES

The radar

The Dover AFB radar (KDOX), 45 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Cape May

When
June 28, 4:00 PM EST to 4:05 PM EST
Where
Cape May County, 0.91 mi SW of North Cape May to Whitesboro
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.969, -74.960

A severe thunderstorm caused wind damage across parts of the southern half of Cape May County. Trees and large tree limbs were knocked down in Middle Township. Wind gusts of 63 mph and 58 mph were measured in North Cape May and a wind gust of 57 mph was measured in Villas.

Thunderstorm Wind, Ocean

When
June 28, 4:22 PM EST
Where
Ocean County, Manahawkin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.700, -74.250

A severe thunderstorm knocked down a few large tree limbs onto roadways in Manahawkin (Stafford Township).

Lightning, Ocean

When
June 28, 4:28 PM EST
Where
Ocean County, 0.88 mi N of Ship Bottom
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.643, -74.180

A lightning strike set a pole on fire in Ship Bottom. The combination of lightning strikes and stroke winds caused numerous outages on Long Beach Island.

Lightning, Ocean

When
June 28, 4:45 PM EST
Where
Ocean County, Lavallette
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.970, -74.070

A lightning strike damaged a chimney in Lavallette.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241357, 241362, 241381, 241382.